Alert archive / Missouri / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 251, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Aug 9, 2015, 3:22 AM CDT for Mercer County, Putnam County, Sullivan County, Missouri. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2015, 3:22 AM CDT (08:22 UTC)
- Expired
- Aug 9, 2015, 3:45 AM CDT
- In force
- 23 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Mercer County, MO, Putnam County, MO, Sullivan County, MO
The radar
The Des Moines radar (KDMX), 157 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 8.4 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1534 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 1534 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 6.1
The text
As transmitted, in the capitals the NWS used until 2016.
315
WUUS53 KEAX 090822
SVREAX
MOC129-171-211-090845-
/O.NEW.KEAX.SV.W.0251.150809T0822Z-150809T0845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
322 AM CDT SUN AUG 9 2015
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN MERCER COUNTY IN NORTH CENTRAL MISSOURI...
NORTHWESTERN SULLIVAN COUNTY IN NORTH CENTRAL MISSOURI...
SOUTHWESTERN PUTNAM COUNTY IN NORTH CENTRAL MISSOURI...
* UNTIL 345 AM CDT
* AT 321 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES EAST OF
PRINCETON...OR 16 MILES NORTHWEST OF MILAN...MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
NEWTOWN AND HARRIS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4049 9311 4025 9310 4026 9336 4026 9347
4042 9347
TIME...MOT...LOC 0821Z 271DEG 24KT 4034 9337
HAIL...0.75IN
WIND...60MPH
$$
LAFLIN2 follow-up statements
092
WWUS53 KEAX 090834
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
334 AM CDT SUN AUG 9 2015
MOC129-090843-
/O.CAN.KEAX.SV.W.0251.000000T0000Z-150809T0845Z/
MERCER MO-
334 AM CDT SUN AUG 9 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MERCER COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA...THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4049 9311 4025 9310 4026 9336 4029 9337
4044 9337
TIME...MOT...LOC 0833Z 257DEG 26KT 4036 9328
$$
MOC171-211-090845-
/O.CON.KEAX.SV.W.0251.000000T0000Z-150809T0845Z/
SULLIVAN MO-PUTNAM MO-
334 AM CDT SUN AUG 9 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR NORTHWESTERN SULLIVAN AND SOUTHWESTERN PUTNAM COUNTIES...
AT 333 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES NORTHWEST
OF MILAN...MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
NEWTOWN AND HARRIS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4049 9311 4025 9310 4026 9336 4029 9337
4044 9337
TIME...MOT...LOC 0833Z 257DEG 26KT 4036 9328
HAIL...0.75IN
WIND...60MPH
$$
LAFLIN646
WWUS53 KEAX 090842
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
342 AM CDT SUN AUG 9 2015
MOC171-211-090852-
/O.EXP.KEAX.SV.W.0251.000000T0000Z-150809T0845Z/
SULLIVAN MO-PUTNAM MO-
342 AM CDT SUN AUG 9 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SULLIVAN AND
SOUTHWESTERN PUTNAM COUNTIES WILL EXPIRE AT 345 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE. HOWEVER GUSTY WINDS UP TO 40 MPH ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.
LAT...LON 4049 9311 4025 9310 4026 9336 4029 9337
4044 9337
TIME...MOT...LOC 0841Z 271DEG 24KT 4036 9328
$$
LAFLINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 12:35 AM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, Aug 9, 12:35 AM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1235 AM CDT SUN AUG 9 2015
.SHORT TERM...(This Evening through Tuesday Afternoon)
Issued at 420 PM CDT SAT AUG 8 2015
Quite a lot to get to this afternoon...might as well jump right to
it. Latest VIS satellite imagery showing initial convective
initiation occurring across central Kansas at the moment...directly
beneath the main thermal ridge axis in place across the Central
Plains. Looking aloft...RUC vorticity/water vapor combo still showing
several weak inbound waves rotating along the northern periphery of
a well-entrenched Southern Plains upper ridge. Overall convective
scenario this afternoon was in question based on a much further
southward track of last night/s MCS activity from the High Plains.
Regardless...the early timing of this feature appears to have allowed
for enough recovery time to yield weak to moderate instability
/albeit slightly capped per 19z OAX/TOP special soundings/ across the
Lwr Missouri Vly this afternoon. Going forward today...concerns
continue to increase for organized severe weather with a secondary
threat of heavy rainfall/flash flooding during the overnight hrs.
Inspection of several high-resolution models yields an interesting
convective scenario later tonight. Upper-level shear values are more
than supportive for isolated supercells...however this activity may
be confined to areas already seeing initial convective development
late this afternoon. Overall...main thinking currently is upstream
convection will eventually morph into an organized MCS...before
tracking east across northeastern KS/northern Missouri later tonight
/mainly after 00z/. Overall prevailing thoughts are that this
activity will track east along the main moisture gradient seen on
the GOES Sounder 7.4 micron channel this afternoon. If this occurs as
advertised by the various high res models...much of the KC Metro
should be spared...with concerns largely focused on areas along and
north of Route 36. That said...forecast soundings continue to show
deep veering with height...indicative of southeast winds at the
surface and westerly flow aloft. Considering this...would not be
surprised to see mesovorticies along the leading edge of convection
as it tracks east. Obviously this heightens the tornado risk across
the northern portions of the area...but overall conceptual models of
mesovorticies supports this concern.
In addition to the severe threat...concerns continue to rise for
heavy rainfall once again north of the KC Metro. High res suite
suggests an outflow reinforced warm front will stall south of the
IA/MO state line later tonight after initial MCS passes. If this
occurs as advertised...and considering the LLJ is expected to
increase to near 45 kts later tonight...deep moisture convergence and
backbuilding/training of redeveloping cells appears possible towards
the IA state line. Couple this with PWAT values that will be in
excess of 2" /2-3 standard deviations above normal/ and an
uninterrupted supply of tropical rich moisture from the eastern
Pacific...highly efficient rainfall production is possible if
backbuilding/regeneration does occur. After collaboration with
surrounding offices and national centers...have elected to hoist a
flash flood watch through 12z Sunday morning.
Outflow boundary/front expected to gradually sink south with time on
Sunday. This feature will likely lead to renewed shwr/storm
development Sunday afternoon but overall severe threat looks low
thanks to weak winds aloft. Another warm day is expected south of
I-70...but will allow midshift the opportunity to hoist any
additional heat headlines once this evening/overnight's convective
trends are established.
Shwr/storm chances look to continue across southern portions of the
fcst area Sunday night as the LLj once again strengthens. Drier
conditions to then return by the early work week along with cooler
temps.
.LONG TERM...(Tuesday Evening through Saturday)
Issued at 420 PM CDT SAT AUG 8 2015
Through the mid-week, the southern ridge axis will slowly work its
way north with resulting mid-level northwest flow over the area.
Surface high pressure will then pull in northerly winds, bringing
dry conditions and slightly cooler than normal temperatures for
Wednesday and Thursday. As the surface high pushes eastward, return
southerly flow will bring increased temperatures back into the area
through the late week and particularly into the weekend. Dry
conditions will be the theme for the forecast with dominating
surface high pressure beginning mid-week and persisting through the
weekend.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1230 AM CDT SUN AUG 9 2015
Thunderstorm complex north of KSTJ should stay north of the terminal,
however outflow from that storm will likely cause winds to be out of
the north around 15 to 25 mph for the next couple hours before coming
back around to the south/southeast. VFR conditions are anticipated
thereafter, with another round of showers and thunderstorms possible
Sunday evening. The better chances for thunderstorms will likely
reside at the KC Metro terminals, but KSTJ will also have a chance
for rain as a cold front moves through the area.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...FLASH FLOOD WATCH until 7 AM CDT this morning for MOZ001>008-
011>017.
&&
SHORT TERM...32
LONG TERM...Welsh
AVIATION...LeightonHazardous weather outlook, Aug 8, 4:20 AM CDT, 23 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 420 AM CDT SAT AUG 8 2015 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-090930- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 420 AM CDT SAT AUG 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED STORMS MAY REDEVELOP THIS AFTERNOON OR THIS EVENING ACROSS NORTHEAST KS AND NORTHERN MO. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE...AND ALL SEVERE WEATHER HAZARDS ARE A THREAT IN THE STRONGEST STORMS...ESPECIALLY NORTH OF U.S. HWY 36. HEAT INDICES MAY CLIMB INTO THE 102 TO 106 DEGREE RANGE THIS AFTERNOON ALONG AND SOUTH OF THE MISSOURI RIVER. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FEW ADDITIONAL STORMS ARE POSSIBLE SUNDAY...BUT ARE NOT EXPECTED TO BE SEVERE AT THIS TIME. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO
In the hours before
Local storm report, Aug 9, 1:23 AM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
123 AM CDT SUN AUG 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0122 AM FLASH FLOOD 2 E MARYVILLE 40.34N 94.83W
08/09/2015 NODAWAY MO PUBLIC
REPORT FROM SOCIAL MEDIA...WATER RUNNING DOWN ROAD AND
CREEK FILLING UP
&&
LAFLINLocal storm report, Aug 9, 1:33 AM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
133 AM CDT SUN AUG 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1226 AM TSTM WND DMG 3 SE BARNARD 40.14N 94.78W
08/09/2015 NODAWAY MO EMERGENCY MNGR
POWER POLES SNAPPED AT US HWY 71 AND NODAWAY CO ROAD 400
&&
LAFLINLocal storm report, Aug 9, 1:43 AM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
143 AM CDT SUN AUG 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 AM FLASH FLOOD MARYVILLE 40.34N 94.87W
08/09/2015 NODAWAY MO LAW ENFORCEMENT
4 INCHES OF RAIN OR MORE OVER MAIN ST.
&&
KBRONISLocal storm report, Aug 9, 1:46 AM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
146 AM CDT SUN AUG 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 AM FLASH FLOOD 3 N MARYVILLE 40.39N 94.87W
08/09/2015 NODAWAY MO LAW ENFORCEMENT
HWY 71 IMPASSIBLE DUE TO HIGH WATER OVER ROAD.
&&
KBRONISSpecial weather statement, Aug 9, 1:52 AM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
152 AM CDT SUN AUG 9 2015
MOZ003-004-090715-
WORTH MO-GENTRY MO-
152 AM CDT SUN AUG 9 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GENTRY AND SOUTHERN
WORTH COUNTIES UNTIL 215 AM CDT...
AT 152 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RAVENWOOD...OR 7 MILES NORTH OF STANBERRY...MOVING EAST AT 35 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GENTRY...WORTH AND DENVER.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT FOR
NORTHWESTERN MISSOURI.
LAT...LON 4042 9422 4026 9422 4025 9461 4038 9460
4039 9460 4039 9461 4042 9461
TIME...MOT...LOC 0652Z 268DEG 29KT 4032 9455
BLAIRSpecial weather statement, Aug 9, 2:58 AM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
258 AM CDT SUN AUG 9 2015
MOZ006-007-016-090845-
PUTNAM MO-SULLIVAN MO-MERCER MO-
258 AM CDT SUN AUG 9 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MERCER...
NORTHWESTERN SULLIVAN AND SOUTHWESTERN PUTNAM COUNTIES UNTIL 345 AM
CDT...
AT 258 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SPICKARD...OR 15 MILES NORTH OF TRENTON...MOVING EAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PRINCETON...NEWTOWN...LUCERNE...HARRIS AND MILL GROVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN PLEASANT HILL.
&&
LAT...LON 4054 9318 4026 9311 4026 9338 4027 9361
4044 9362
TIME...MOT...LOC 0758Z 251DEG 30KT 4031 9358
LAFLINThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 9:50 PM CDT | Special Weather Statement | EAX | Atchison | 25 min |
| Aug 8, 10:31 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Holt | 44 min |
| Aug 8, 10:41 PM CDT | Flash Flood Warning | EAX | Atchison, Holt | 3 hr |
| Aug 8, 11:15 PM CDT | Severe Thunderstorm Warning | EAX | Holt | 45 min |
| Aug 8, 11:43 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Nodaway | 62 min |
| Aug 8, 11:50 PM CDT | Special Weather Statement | EAX | Atchison | 40 min |
| Aug 9, 12:00 AM CDT | Severe Thunderstorm Warning | EAX | Andrew, Holt | 30 min |
| Aug 9, 12:34 AM CDT | Special Weather Statement | EAX | Gentry | 41 min |
| Aug 9, 12:49 AM CDT | Severe Thunderstorm Warning | EAX | DeKalb, Gentry | 26 min |
| Aug 9, 1:12 AM CDT | Flash Flood Warning | EAX | Atchison, Nodaway | 3 hr |
| Aug 9, 1:52 AM CDT | Special Weather Statement | EAX | Gentry | 23 min |
| Aug 9, 2:58 AM CDT | Special Weather Statement | EAX | Mercer | 47 min |
| Aug 9, 3:44 AM CDT | Heat Advisory | EAX | Bates, Cass, Clay, Cooper, Henry, Howard and 6 more | 12 hr |
| Aug 9, 4:12 AM CDT | Flash Flood Warning | EAX | Harrison, Mercer | 6 hr |
| Aug 9, 4:24 AM CDT | Areal Flood Warning | EAX | Atchison, Gentry, Nodaway, Worth | 6 hr |
| Aug 9, 5:44 AM CDT | Flash Flood Warning | EAX | Grundy, Harrison, Mercer, Putnam, Sullivan | 5 hr |
| Aug 9, 6:04 AM CDT | River Flood Warning | EAX | Atchison, Holt | 39 hr |
| Aug 9, 6:12 AM CDT | River Flood Warning | EAX | Buchanan | 4 days |
| Aug 9, 7:44 AM CDT | Areal Flood Advisory | EAX | Caldwell, Daviess, Linn, Livingston | 3 hr |
| Aug 9, 1:49 PM CDT | River Flood Warning | EAX | Andrew, Nodaway | 40 hr |
| Aug 9, 2:39 PM CDT | River Flood Warning | EAX | Carroll, Chariton, Linn, Livingston | 3 days |
Nearby
Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.